Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 176, NWS Wichita, KS

August 17, 1997Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 1997, 12:49 AM CDT for Ellsworth County, Rice County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 1997, 12:49 AM CDT (05:49 UTC)
Expired
Aug 17, 1997, 1:50 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 1:32 AM CDTHail 1Holyrood, KS
Aug 17, 1:49 AM CDTHail 0.75Bushton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2534 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS1 KICT 170552 RRA
SVRICT
KSC053-159-170650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN AUG 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  ELLSWORTH COUNTY - CENTRAL KANSAS
  RICE COUNTY - CENTRAL KANSAS

* UNTIL 150 AM CDT
 
* SOME TOWNS AFFECTED
    LORRAINE
    KANOPOLIS LAKE
    GENESEO
    HOLYROOD

* AT 1246 AM RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES
  NORTHWEST OF MCPHERSON ALONG THE RICE/ELLSWORTH COUNTY LINE
  MOVING EAST 20 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


NOONAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:42 PM CDT, 10 hours 7 minutes earlier.

Area forecast discussion, Aug 16, 2:42 PM CDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT SAT AUG 16 1997

.SHORT TERM...

VERY INTERESTING SCENARIO SETTING UP THIS EVENING AND TONIGHT.
MAIN FORECAST CONCERN IS WHETHER MCS WILL DEVELOP AND MOVE ACROSS
CWFA TONIGHT. LATEST SFC ANALYSIS SHOWS A STATIONARY FRONT ACROSS
CENTRAL KS...WITH LOW TO MID 70S DEWPTS SURGING NORTH INTO THE
FRONT ON 10 TO 20 KT SFC FLOW. MODIFIED SOUNDINGS ARE INDICATING
CAPES OF AOA 4000 J/KG...BUT CAP IS STILL HOLDING. IN ADDITION...
WIND PROFILERS ARE SHOWING A SHORTWAVE ACROSS THE OK/TX PANHANDLES.
EXPECT APPROACHING DYNAMICS/LIFT TO ERODE CAP TONIGHT.

MESOSCALE SETUP APPEARS FAVORABLE FOR AN MCS ACROSS MAINLY ERN KS
TONIGHT. WITH DEEP CONVECTIVE INDICIES NR 60...ONCE TSTMS FIRE THEY
SHOULD HAVE NO PROBLEM ORGANIZING. MAIN PROBLEM IS WHEN AND WHERE.
ON THE FIRST ACCORD...LOOKS AS THOUGH THE GREATEST INSTABILITY IS
OVR THE ERN 1/2 OF THE FA. MEANWHILE...THE SAME AREA SEES LOW LEVEL
THETA-E ADVECTION...PVA...APPROACH OF NM THERMAL TROF...AND
DECENT VEERING PROFILE. THEREFORE...WILL GIVE HIGHEST POPS
TO ERN ZONES. EXPECT TO SEE STORMS FIRE MAINLY AFTER DARK AS
850 MB JET PICKS UP. SVR TSTMS ALSO APPEAR POSSIBLE....WITH
DAMAGING WINDS THE PRIMARY THREAT AS IT MOVES SE ALONG THE THCKNESS
LINES.

GENERALLY LIKED THE ETA FOR THE SHORT TERM PERIOD AS IT INITIALIZED
BEST AND MAINTAINED THE BEST SOLUTION AT 18Z.

DAVIS

.LONG TERM...

WILL LEAN TOWARD ETA FOR SOLUTION FOR SUNDAY AND MONDAY FRONT
CONTINUES ITS SLOW TREK THROUGH KANSAS.  IT WILL MOVE OUT OF THE
STATE LATE SUNDAY AFTERNOON.  WILL CONTINUE POPS TIL MID-MORNING
ACROSS CENTRAL AND SOUTHCENTRAL KANSAS UNTIL FRONT PASSES AREA
BECAUSE ANY LINGERING RW-.  WILL KEEP POPS IN SE KS ALL DAY WITH
MOISTURE AHEAD OF FRONT COMBINED WITH CONVERGENCE ALONG FRONT.
SHORTWAVE WILL BE MOVING INTO MO DURING THE DAY ON SUNDAY SO MUCH OF
THE ENERGY WILL BE OUT OF AREA.  FRONT WILL BE IN NORTHERN OKLAHOMA
SUNDAY NIGHT AND BECOME STATIONARY.  FRONT WILL DRIFT BACK NORTH LATE
MONDAY BUT WILL KEEP POPS OUT OF ALL ZONES SUNDAY NIGHT AND MONDAY.
WILL GO NEAR GUIDANCE FOR TEMPS.

STEWART

ICT   72  90  68  89 /  30  30  10   0
HUT   71  89  67  88 /  30  30  10   0
EWK   68  88  66  87 /  30  30  10   0
EQA   70  90  67  88 /  30  30  10   0
WLD   72  91  68  88 /  30  30  10   0
RSL   66  85  64  86 /  20  30   0   0
GBD   66  86  65  86 /  20  30   0   0
SLN   67  87  66  87 /  30  30   0   0
MPR   67  86  66  87 /  40  30   0   0
CFV   72  88  67  87 /  40  40  10  10
CNU   70  88  67  86 /  50  40  10  10
K88   70  87  66  86 /  40  40  10  10

.ICT...
KS...NONE.

In the hours before

Local storm report, Aug 17, 12:24 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1224 AM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    CLAFLIN                   KS   .75 INCH HAIL
08/16/97   BARTON

0950 PM    3 E ELLSWORTH             KS   1 INCH HAIL
08/16/97   ELLSWORTH

1000 PM    5 NW HOLYROOD             KS   1.75 INCH HAIL
08/16/97   ELLSWORTH

1016 PM    2 E HOISINGTON            KS   1 INCH HAIL
08/16/97   BARTON

MATT
Local storm report, Aug 17, 12:26 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1224 AM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    CLAFLIN                   KS   .75 INCH HAIL
08/16/97   BARTON

0950 PM    3 E ELLSWORTH             KS   1 INCH HAIL
08/16/97   ELLSWORTH

1000 PM    5 NW HOLYROOD8             KS   1.75 INCH HAIL
08/16/97   ELLSWORTH

1016 PM    2 E HOISINGTON            KS   1 INCH HAIL
08/16/97   BARTON

MATT
Special weather statement, Aug 17, 12:49 AM CDT, 0 minutes before
KSZ049-051>053-170630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN AUG 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 695 EXPIRED AT 1 AM...

ALTHOUGH THUNDERSTORMS WERE STILL IN THE AREA AT 1246 AM...THEY WERE
BELOW SEVERE LIMITS AT THE TIME.  THESE STORMS MAY INCREASE TO
MARGINALLY SEVERE LEVELS...BUT FOR THE MOST PART SHOULD REMAIN BELOW
SEVERE LEVELS.  THEREFORE THE SEVERE THUNDERSTORM WATCH WHICH WAS IN
EFFECT FOR MARION...CHASE...MCPHERSON AND SALINE COUNTIES WILL BE
ALLOWED TO EXPIRE AT 1 AM.  HOWEVER...HEAVY RAIN AND HAIL AS LARGE
AS DIMES ARE STILL POSSIBLE...ESPECIALLY ACROSS MCPHERSON COUNTY
THROUGH 2 AM.

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:56 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth59 min
Aug 16, 9:57 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth63 min
Aug 16, 9:57 PM CDTSevere Thunderstorm WarningICTSaline63 min
Aug 16, 11:27 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion63 min
Aug 17, 1:14 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick61 min
Aug 17, 4:26 AM CDTSevere Thunderstorm WarningICTRussell49 min
Aug 17, 5:18 AM CDTSevere Thunderstorm WarningICTReno47 min
Aug 17, 5:34 AM CDTSevere Thunderstorm WarningICTMcPherson51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.